New York, 2024

Damaging Winds in New York, June 7, 2024

June 7, 2024 · NWS BUF · 2 events in 2 counties and zones

A mid-level low over the region provided cool temperatures aloft, along with marginal low level lapse rates and shear values. These parameters were just enough to develop some strong to severe thunderstorms over the Northern Finger Lakes as a trough axis crossed the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A mid-level low over the region provided cool temperatures aloft, along with marginal low level lapse rates and shear values. These parameters were just enough to develop some strong to severe thunderstorms over the Northern Finger Lakes as a trough axis crossed the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 7, 12:42 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 7, 12:42 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
142 PM EDT Fri Jun 7 2024

.SYNOPSIS...
Cooler today with scattered to numerous showers and some
thunderstorms as an area of low pressure moves through the region.
Shower chances decrease Saturday with a brief period of drier
weather. Unsettle weather returns Saturday night and lasts through
Sunday with chances for showers and some thunderstorms.

&&

.NEAR TERM /THROUGH SATURDAY/...
A moist cyclonic flow around a deep mid-level low will continue to
deliver unsettle weather across the Lower Lakes today. As mid-levels
cool aloft, to the tune of +6C to +7C, and the support from
channeled shortwave energy we will continue to see showers and some
thunderstorms through early this evening. In terms of
sunshine...should be fairly limited given the cooler air mass
filtering in aloft. Any amount of sunshine is likely to lead to more
clouds and then additional storms. All this activity is in concert
with the arrival of deeper moisture and the trough axis swinging
into the region. Given the convective nature of the
storms...rainfall amount will vary greatly over any given location,
with up to 0.50 inch in the stronger cells. Otherwise...it will
become breezy with wind gusts up to 35 mph.

Tonight...the mid-level low will slowly churn eastward and heads
towards New England overnight. We should see a general decrease in
shower and storm coverage overall, especially with the loss of
daytime heating. That said...given the cool airmass aloft (+5C/+6C
at H850) there may be some lake induced showers east and southeast
of the lakes. Its marginal but with lakes in the 60s (+16C/17C) it
certainly is enough. The best shot will 'likely' be east of Lake
Ontario where deeper synoptic background moisture will be found and
a longer fetch given W-WNW flow.

There will still be some showers east of Lake Ontario early Saturday
morning. After that...weak shortwave ridging gradually builds in
which will bring about a drying trend from west to east by the
afternoon. However...this will be short-lived with the next round of
showers and storms arriving by Saturday night. More on that in the
short-term disco.

Overall not quite as cool Saturday...we should see a decent amount
of sunshine too with highs peaking in the upper 60s to low 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Saturday night, another seasonably strong mid level closed
circulation will move from northwest Ontario to southern Quebec,
with DPVA and height falls spreading into the eastern Great
Lakes overnight. The forcing from the approaching trough will
combine with a strengthening upper level jet streak rounding the
base of the trough to bring a period of deep layer ascent to
the eastern Great Lakes. Model guidance continues to suggest a
baroclinic wave will peel off of a system over the central High
Plains and partially phase with the incoming trough, producing a
period of widespread showers and a few scattered thunderstorms
Saturday night across much of the region as the baroclinic wave
enhances frontogenesis and deformation.

Sunday through Sunday night, the organized area of rain from
Saturday night will exit early Sunday. Several additional shortwaves
will move trough the mean trough across the Great Lakes and New
England, bringing a few more rounds of at least scattered showers
Sunday through Sunday night. Modest diurnal instability will
contribute to shower chances Sunday, and modest lake instability
and upslope flow will contribute Sunday night. Temperatures will be
on the cool side, with highs in the mid to upper 60s in most
locations.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The same general longwave pattern will remain in place across North
America through early next week, with an expansive ridge in the west
and a trough in the east. In fact, the trough in the east will reach
its deepest extent on Monday when 850MB temps drop to around +4C
across the eastern Great Lakes. The trough and associated forcing,
deeper moisture, and cool air aloft will continue to support showers
and cool temperatures through Monday night. Weak diurnal instability
will continue to enhance showers by day, with lake instability
enhancing showers by night.

By Tuesday, the trough will begin to deamplify and drift to along or
just off the east coast. Temperatures aloft are still quite cool,
and this may still support a few spotty showers, but with less
coverage than Monday. Tuesday night height rises will spread across
the Ohio Valley and eastern Great Lakes ahead of another trough
digging into the upper Great Lakes. This will bring a brief
interlude of dry weather.

Model guidance begins to diverge by Wednesday and Thursday with the
handling of the next system. The 00Z GFS develops another closed low
over the Ohio Valley and eastern Great Lakes with increasing rain
chances. Meanwhile, the 00Z ECMWF/GEM are much weaker and farther
north with this shortwave energy, keeping a weak open wave moving
through southern Canada. Given the model spread and weak look of the
ECMWF/GEM solutions, kept POPS low for Wednesday, in the 20-30
percent range.

A warming trend will develop by the middle of next week after a few
cool days, with above average temperatures returning.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A mix of mainly MVFR/VFR conditions are expected today as scattered
to numerous showers and a few thunderstorms develop through this
evening. Any of the stronger cells may bring brief IFR conditions to
area terminals.

VFR conditions are expected this evening through tonight.

Outlook...

Saturday...Mainly VFR. Chance of showers in the morning at KART.
Saturday night...VFR/MVFR with showers and a slight chance of
thunderstorms.
Sunday...Mainly VFR. Chance of showers.
Monday...Mainly VFR. Chance of showers.
Tuesday and Wednesday...VFR conditions.

&&

.MARINE...
Fresh southwest to west winds expected on both lakes today producing
modest chop. Small craft advisories and beach hazards are in place
on Lake Erie through Saturday. Small crafts on Lake Ontario for the
eastern portion of Lake Ontario today but will likely be expanded
west to cover the entire lake tonight through Saturday.

Winds relax Saturday night, before increasing again Sunday into
early next week. Small Craft Advisories may be needed during this
time.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
     NYZ010-019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
         Small Craft Advisory until midnight EDT tonight for LEZ040-
         041.
         Small Craft Advisory from 5 PM this afternoon to 2 AM
         EDT Sunday for LOZ044-045.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Jun 7, 4:00 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Fri Jun 7 2024

NYZ010-019-085-080900-
Northern Erie-Chautauqua-Southern Erie-
500 AM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate west to southwest winds may bring hazardous swimming
conditions to Lake Erie Beaches on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-011>014-020-021-080900-
Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
500 AM EDT Fri Jun 7 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-080900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-
500 AM EDT Fri Jun 7 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate west winds may bring hazardous swimming conditions to Lake
Ontario Beaches on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-080900-
Oswego-Jefferson-
500 AM EDT Fri Jun 7 2024

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate west winds may bring hazardous swimming conditions to Lake
Ontario Beaches tonight, Saturday, and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Fri Jun 7 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jun 7, 12:59 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
159 PM EDT Fri Jun 7 2024

NYZ002-003-011-071900-
Orleans NY-Genesee NY-Monroe NY-
159 PM EDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ORLEANS...NORTHEASTERN
GENESEE AND MONROE COUNTIES THROUGH 300 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holley, or near Albion, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Brockport, East Rochester,
Albion, Hilton, Webster, Fairport, Brighton, Hamlin Beach State Park,
Gates-North Gates, Penfield, Spencerport, Churchville, Holley, Point
Breeze, Lakeside Beach State Park, and Kent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4339 7775 4328 7754 4331 7742 4314 7737
      4306 7737 4311 7818 4336 7824 4341 7802
TIME...MOT...LOC 1759Z 267DEG 24KT 4321 7810

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Reynolds
Special weather statement, Jun 7, 1:00 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
200 PM EDT Fri Jun 7 2024

NYZ001-010-071900-
Niagara NY-Northern Erie NY-
200 PM EDT Fri Jun 7 2024

...GUSTY SHOWERS AND THUNDERSTORMS WILL IMPACT NORTHEASTERN ERIE AND
SOUTHWESTERN NIAGARA COUNTIES THROUGH 300 PM EDT...

At 159 PM EDT, Doppler radar was tracking a line of heavy showers
and thunderstorm over Amherst, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, North Tonawanda, Clarence, Kenmore, Amherst, Tonawanda,
Williamsville, Grand Island, Pendleton, Akron, Clarence Center, East
Amherst, and Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding, especially in poor drainage areas. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4305 7900 4307 7901 4311 7900 4308 7847
      4307 7846 4297 7847 4295 7893 4296 7896
      4298 7901 4300 7902 4302 7902
TIME...MOT...LOC 1756Z 263DEG 19KT 4302 7876

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Welch

The radar

The Buffalo radar (KBUF), 82 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 7, 1:21 PM EST
Where
Monroe County, 1.22 mi SE of Hilton Ponderosa Arp
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.270, -77.830

Tree from front lawn of house fell onto power lines, bringing wires down. This resulted in the utility pole catching on fire.

Thunderstorm Wind, Ontario

When
June 7, 3:00 PM EST
Where
Ontario County, 0.6 mi SSW of Canandaigua
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.872, -77.284

Trees were downed in the south Canandaigua area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193030, 1193032.